From Pharmacy Drug Guide
Allegra®, the brand name for the antihistamine fexofenadine, is part of a family of drugs that treat seasonal allergies such as hay fever, or allergic rhinitis. Allegra® also has a version with the decongestant pseudoephedrine in addition to an antihistamine, which is called Allegra-D®. Allegra® and Allegra-D are both available as over-the-counter medications. Allegra® is also used to treat some symptoms of allergic skin reactions, including hives or itchy, raised areas of the skin.
|Brand name for||Fexofenadine|
|Uses||To treat seasonal allergy symptoms, hay fever, etc.|
|Common side effects||Upset stomach, headache|
|Major side effects||Hoarse throat, breathing problems, hives, rashy skin|
|Warnings||It is not known whether Allegra will harm an unborn baby. The manufacturer recommends telling a doctor if pregnant or planning to become pregnant while using this medicine.|
|Disclaimer||The information provided by PharmacyDrugGuide.com is not a substitute for professional medical advice, diagnosis, or treatment. Do not take any action based on the information on this page without consulting a physician.|
Allegra® is an antihistamine that reduces the effects of the natural chemical histamine in the body. In those with allergies, the release of histamine by the body can produce symptoms of sneezing, itching, watery eyes, and runny nose. Allegra-D® also contains a decongestant that works by drying up excess mucus and fluids in the nasal pssages. Allegra® primarily treats the symptoms of seasonal allergies in adults and children. It is also used to treat skin itching and hives caused by a condition called chronic idiopathic urticaria in adults and children over the age of six.
The manufacturer does not recommend Allegra-D® for:
- Patients with severe hypertension, or severe coronary artery disease, narrow-angle glaucoma or urinary retention.
- Patients receiving monoamine oxidase or MAO inhibitor therapy or within fourteen days of stopping such treatment.
- Patients who have shown sensitivity to adrenergic agents. Manifestations of this include insomnia, dizziness, weakness, tremor, or arrhythmias.
Pseudoephedrine, the Decongestant in Allegra-D®, may produce central nervous system stimulation with convulsions or cardiovascular collapse.
Allegra-D® may not be suitable for patients with hypertension, diabetes mellitus, ischemic heart disease, increased intraocular pressure, hyperthyroidism, renal impairment, prostatic hypertrophy, or hyperreactivity to ephedrine.
The manufacturer of Allegra® states that there are no data available to indicate that abuse or dependency occurs with Allegra® or Allegra-D®. However, Allegra-D® contains pseudoephedrine, which may sometimes be abused in two ways: to improve athletic performance and to lose weight. Both of these go against label indications for Allegra® products, and it is potentially dangerous to use the drug for such purposes.
In 2006, the Drug Enforcement Agency or DEA, in response to a rapidly spreading methamphetamine epidemic, announced much stricter regulation of the chemicals used to make it, such as pseudoephedrine like that found in Allegra-D®. The sale of medicines containing pseudoephedrine were restricted by placing them behind the counter, requiring purchasers to show identification, and limiting how much one person can buy to 9 grams a month and 3.6 grams in a single day.
Allegra Side Effects
Less serious [[Allegra® Side Effects|side effects]] may include:
- upset stomach
- menstrual cramps
- feeling tired
- muscle or back pain.
Symptoms of a serious allergic reaction to Allegra are:
- difficulty breathing
- or swelling of the face, lips, tongue, or throat.
Other side effects are also possible.
Also See: Allegra Side Effects, Allegra Coupons, Allegra Free Samples, Benadryl Coupons, Zyrtec Free Samples, Claritin Free Samples, Zyrtec Coupons, Zyrtec Side Effects, Alavert Free Samples, Nasonex Coupons, Nasonex Side Effects